Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 101, NWS Pittsburgh, PA

May 25, 2004Marion County, Monongalia County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 25, 2004, 4:03 PM EDT for Marion County, Monongalia County, West Virginia. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2004, 4:03 PM EDT (20:03 UTC)
Expired
May 25, 2004, 5:00 PM EDT
In force
57 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

Counties Marion County, WV, Monongalia County, WV

The radar

The Pittsburgh radar (KPBZ), 120 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 1:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 252003
SVRPBZ
WVC049-061-252100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
403 PM EDT TUE MAY 25 2004

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN WEST VIRGINIA
  MONONGALIA COUNTY IN WEST VIRGINIA

* UNTIL 500 PM EDT

* AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED NEAR
  GRAFTON...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GUM SPRING...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS CAN SOMETIMES PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. SEEK SHLETER IN A
BASEMENT OR INTERIOR ROOM IF A TORNADO IS SPOTTED.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3956 8003 3954 7986 3949 7991 3944 7991
      3945 7996 3944 7999 3939 8006 3939 8008
      3939 8008

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:50 PM EDT, 13 minutes earlier.

Area forecast discussion, May 25, 3:50 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
350 PM EDT TUE MAY 25 2004

ANOTHER DAY OF SVR WX EXPECTED. LIS AND CAPES SHOULD BE HI IN THE WARM
SECTOR THIS AFTN AND EVE. AND W/ WARM FRONT PUSHING N THRU CWA NOW,
ALONG WITH MULTIPLE BOUNDARIES FROM PREV RAINS, WE HAVE A PLETHORA OF
OPPORTUNITIES FOR SVR TSTMS. THEN WE HAVE THE APPROACHING COLD FRONT
EARLY TONIGHT.

ONCE THIS FRONT PUSHES S OF CWA, WEATHER SHUD IMPROVE THU.

TEMPS AND POPS FOLLOWED ETA GUIDANCE AND MATCHED MY NEIGHBORS. THERE
WAS LITTLE NEED TO MAKE CHANGES IN THE FIRST SEVERAL DAYS.

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONE MDZ001.

SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONE MDC023.

SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE
MDZ001.

OH...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONES OHC013...OHC019...OHC029...OHC031...OHC059...OHC067...OHC081...
OHC111...OHC119...OHC121...OHC157.

SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONES PAC003...PAC005...PAC007...PAC019...PAC031...PAC051...PAC053...
PAC059...PAC063...PAC065...PAC073...PAC085...PAC121...PAC125...
PAC129.

SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONES WVZ001>004...WVZ012...WVZ021>023...WVZ041.

SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONES WVC009...WVC029...WVC049...WVC051...WVC061...WVC069...WVC077...
WVC093...WVC103.

SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.

&&
Hazardous weather outlook, May 25, 11:15 AM EDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1115 AM EDT TUE MAY 25 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-251715-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
1115 AM EDT TUE MAY 25 2004

HAZARDOUS WEATHER OUTLOOK FOR WESTERN PENNSYLVANIA...EAST CENTRAL
OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE MAIN THREAT IS FOR LARGE HAIL AND DAMAGING WIND. HEAVY
RAIN AND AN ISOLATED TORNADO ARE ALSO POSSIBLE.

A FLASH FLOOD WATCH MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, May 25, 2:39 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
239 PM EDT TUE MAY 25 2004

PAZ021-030-251938-
ALLEGHENY PA-WESTMORELAND PA-
239 PM EDT TUE MAY 25 2004

...THUNDERSTORMS RAPIDLY DEVELOPING ACROSS THE AREA...

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA DURING THE
AFTERNOON HOURS. THESE STORMS WILL CONTAIN HEAVY DOWNPOURS AND HAIL.
FREQUENT LIGHTNING WILL ACCOMPANY THESE STORMS AS WELL. AS THESE
STORMS DEVELOP...WINDS WILL INTENSIFY WITH GUSTS TO 40 MPH POSSIBLE.
Local storm report, May 25, 3:30 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
330 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HAIL             PITTSBURGH              40.44N 79.98W
05/25/2004  1.00 INCH        ALLEGHENY          PA   PUBLIC

0310 PM     HAIL             PITTSBURGH              40.44N 79.98W
05/25/2004  0.75 INCH        ALLEGHENY          PA   PUBLIC

&&
Local storm report, May 25, 3:48 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
348 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             SALTSBURG               40.49N 79.45W
05/25/2004  1.00 INCH        INDIANA            PA   PUBLIC

&&
Local storm report, May 25, 3:56 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
356 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             BLAIRSVILLE             40.43N 79.26W
05/25/2004  1.00 INCH        INDIANA            PA   TRAINED SPOTTER

&&
Local storm report, May 25, 4:00 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
400 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     DERRY                   40.33N 79.30W
05/25/2004                   WESTMORELAND       PA   TRAINED SPOTTER

            LARGE TREES DOWN ON CAR IN DERRY TOWNSHIP

&&
Local storm report, May 25, 4:01 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
401 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             BLAIRSVILLE             40.43N 79.26W
05/25/2004  1.25 INCH        INDIANA            PA   PUBLIC

&&

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 4:12 PM EDTSevere Thunderstorm WarningPBZPreston63 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.